Alert archive / North Dakota / Tornado Warnings in 1999

Tornado Warning 40, NWS Bismarck, ND

August 22, 1999Dickey County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 22, 1999, 6:33 PM CDT for Dickey County, North Dakota. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 22, 1999, 6:33 PM CDT (23:33 UTC)
Expired
Aug 22, 1999, 7:00 PM CDT
In force
27 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 80 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:35 PM CDTHail 1.75Merricourt, ND
Aug 22, 6:40 PM CDTHail 2.75Merricourt, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 1999-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 437 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 1999-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
437 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WFUS53 KBIS 222334 RRA
TORBIS
NDC021-230000-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
633 PM CDT SUN AUG 22 1999

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 700 PM CDT

* AT 633 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A POSSIBLE TORNADO 4 MILES SOUTHWEST OF MERRICOURT...OR ABOUT 52   
  MILES SOUTH OF JAMESTOWN...MOVING EAST AT 20 MPH.

* THE TORNADO WILL BE NEAR...
  MERRICOURT AT 635 PM CDT
  MONANGO AT 650 PM CDT
  
LAT...LON 4626 9883 4609 9890 4597 9840 4618 9830
RSL
NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 22, 3:40 PM CDT, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 22, 3:40 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
340 PM CDT SUN AUG 22 1999

SURFACE COLD FRONT NOW IN CENTRAL NORTH DAKOTA FROM JUST EAST OF
MINOT TO JUST EAST OF HETTINGER.  THE FRONT SHOULD PASS BISMARCK
WITHIN THE NEXT FEW HOURS.  DEWPOINTS EAST OF THE FRONT ARE IN THE
60S AND MODELS INDICATE THE CAPE SHOULD BE ABOVE 2000. THUNDERSTORMS
SHOULD GENERATE ALONG THE FRONT THIS EVENING. AN AREA OF LOW CLOUDS
CAN BE SEEN ROTATING IN CENTRAL ALBERTA ALIGNED WITH THE CORE OF
COLD AIR AND UPPER LEVEL SHORT WAVE THAT IS MOVING ACROSS THE
PLAINS.  THE CLOUDS AND COOLER AIR SHOULD MOVE ACROSS THE STATE LATE
TONIGHT AND MONDAY...FOLLOWED BY RIDGING AND A RETURN OF WARMER AIR.
FOR NOW HAVE INCLUDED A CHANCE OF SHOWERS NORTH CENTRAL
TONIGHT...BUT WILL LET NEXT FORECASTER DECIDE WHETHER TO ADD SHOWERS
TO CENTRAL ND ON MONDAYS FORECAST.

.BIS...NONE
TSW

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:22 PM CDTSevere Thunderstorm WarningBISBurke, Ward28 min
Aug 22, 4:56 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman49 min
Aug 22, 5:50 PM CDTSevere Thunderstorm WarningBISLaMoure35 min
Aug 22, 6:11 PM CDTSevere Thunderstorm WarningBISDickey64 min

Nearby

Tornado Warnings in North Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.